St. John's Wort (Hypericum)

Q. I have taken several prescribed antidepressants over the years, but was not on any when I was offered a cup of St. John’s wort tea. It elevated my mood surprisingly well. I began drinking the tea intermittently and eventually added St. John’s wort tablets to my daily supplement regimen.

Within six months, I began to develop increasingly severe eye problems–hypersensitivity to light, blurriness, tearing and extreme dryness at night. The problems became worse and worse. I didn’t make the connection to St. John’s wort.

After searching the web, I found data linking St. John’s wort to vision damage. I stopped taking the supplement immediately.

To my relief, my eyes are slowly recovering. I want to warn others about this dangerous side effect of St. John’s wort.

A. One of the active ingredients in St. John’s wort (Hypericum perforatum) is hypericin. This compound can damage both the lens and retina when the eye is exposed to light (Photochemistry and Photobiology, Nov-Dec, 2012). Even wearing sunglasses is not necessarily protective. Thanks for the reminder of this side effect.

You can learn more about St. John’s wort and other ways to ward off depression in our book, Best Choices from The People’s Pharmacy, available in libraries and online.

Join Over 120,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. Debard
    Ontario, canada
    Reply

    I am a young (36 yr old) woman with perfect eye health and sight. I began taking St-John’s Wort when my family doctor recommended it for anxiety. My doctor knows that I am extremely careful about what I put in my body and I have always refused chemical or traditional medication in favor of natural remedies. He thought that St-John’s Wort would be a good natural remedy to improve my mood. Shortly after I began taking the supplement, my eyes began to tear non stop, leaking all day and spilling tears onto my face, to the point that I was embarrassed at work… I could not talk to colleages or students without wiping away tears or having them stream down my face. After several weeks of these annoying tears, my eyes got red and irritaded, to the point that I looked like I was on drugs!!! Three trips to the ophthalmologist revealed no cause… She said that I had signs of bacteria, virus and allergy irritation all at the same time and gave me drops for all three, one after another with no improvement. I decided that the only major change to my diet/lifestyle/environment had been the St-John’s, so I stopped taking it. Within a week my eyes completely cleared (they had now been acting up for over 2 months). I am sure that St-John’s Wort has helped some people dealing with anxiety or mood problems, but please be aware that it CAN affect your eyes for those who are sensitive/allergic.

  2. Mem
    Michigan
    Reply

    I ran across this interesting post when doing my own research on damage to eyes from St. John’s Wort. I started taking St. John’s last summer for depression. A few weeks later I started experiencing eye problems, extreme sensitivity to sunlight (even with sunglasses), excessive tearing, cloudy and inflamed cornea, decreased corneal sensitivity. I have been treated for these problems for 5 months now. My ophthalmologist has done everything to try to help me. I am now being referred to a corneal specialist. I have been slowly getting better but still have these problems, although to a lesser extent. I am really worried about permanent damage. Looking back, I can only tie these issues to the use of St. John’s Wort. Knowing the possibility of these kinds of problems and warnings about the use of St. John’s Wort, I immediately stopped taking it with the onset of eye problems. Some people can take it without any problems at all, but others can do real harm to their vision. Please beware and do research before deciding to go this route. St. John’s is very helpful for depression but is obviously not for everyone.

  3. Mary
    Reply

    The time on my comment is 3 hours off for some reason. It is 10:48pm not 1:48am. Thanks

  4. Serena N.
    Earth, TX
    Reply

    What factors were taken into account in making the conclusion that St. John’s Wort may damage eyes. Have you considered age, and the fact that – since you are older now, you may have age-related macular degeneration? Also, the combined effect of evaluating pharmacology and herbal products over time can have a cumulative effect on the liver that could result in vision loss over time. I am interested in seeing your research findings on this conclusion, not just your initial assumptions based on your personal experience. I would also like to hear from others who have had this same experience.

    • Mary
      Phoenix, Az
      Reply

      I just want to say that I have been taking St Johns Wort since 1990, and I am 51 years old, and I havent had any problems with it except the brightness of the sun, or bright lights. But My eyes are fine.

  5. Yoly
    Reply

    Moderation is perhaps the key here. I have used St. John’s Wort for depression/anxiety or to help with sleep for example, on a very long plane flight. However I only use it that one time and it helps greatly. For help with extended depression and sleeplessness I have used Valerian root and have not had any side effects that I could readily see. Also, before I take any natural meds I research them in various sources so that I am aware of the effects on the system.
    Yoly from New Mexico

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.